Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 34, NWS Wilmington, NC

June 23, 2016

NWS Wilmington, NC issued this small craft advisory at Jun 23, 2016, 3:21 AM EDT. It took effect at Jun 23, 2016, 6:09 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2016, 3:21 AM EDT (07:21 UTC)
In effect from
Jun 23, 2016, 6:09 AM EDT
Expired
Jun 23, 2016, 8:41 PM EDT
In force
15 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

737 
WHUS72 KILM 230721
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
321 AM EDT THU JUN 23 2016

AMZ250-252-254-256-232000-
/O.NEW.KILM.SC.Y.0034.160623T1700Z-160624T1200Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
321 AM EDT THU JUN 23 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 AM EDT FRIDAY.

* WINDS...SOUTHWEST 20 TO 25 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
27
3 follow-up statements
416 
WHUS72 KILM 231009
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
609 AM EDT THU JUN 23 2016

AMZ250-252-254-256-232000-
/O.EXT.KILM.SC.Y.0034.160623T1009Z-160624T1200Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
609 AM EDT THU JUN 23 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WINDS...SOUTHWEST 20 TO 25 KT. GUSTS UP TO 30 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
27
569 
WHUS72 KILM 231954
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT THU JUN 23 2016

...BLUSTERY SW WINDS OVERNIGHT INTO EARLY FRIDAY...

AMZ250-252-254-256-240400-
/O.EXT.KILM.SC.Y.0034.000000T0000Z-160624T1400Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
354 PM EDT THU JUN 23 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EDT FRIDAY...

* WINDS...SOUTHWEST 15 TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

8
909 
WHUS72 KILM 240041
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
841 PM EDT THU JUN 23 2016


AMZ250-252-254-256-240145-
/O.CAN.KILM.SC.Y.0034.000000T0000Z-160624T1400Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
841 PM EDT THU JUN 23 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

THE WINDS HAS DECREASED BELOW 25 KNOTS AND SEAS ARE DOWN TO 
3 TO 5 FEET...THUS THE SMALL CRAFT ADVISORY WAS CANCELLED.

$$

7

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Jun 23, 3:16 AM EDT, 5 minutes earlier.

Area forecast discussion, Jun 23, 3:16 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
316 AM EDT THU JUN 23 2016

.SYNOPSIS...
Higher heat and humidity will result in increasingly uncomfortable
conditions through Friday. A cold front will drop very slowly
south and should move through the area late Friday through
Saturday resulting in increased thunderstorm activity. High
pressure will build behind the front, bringing cooler and drier
weather. Temperatures will rebound early next week as the high
shifts offshore.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM Thursday...The Piedmont trough will be solidly in place
again today with strong ridging aloft. This will again provide
plenty of subsidence. This subsidence and warm air aloft should
squelch any cumulus that try to build along the piedmont trough or
pinned seabreeze. The forecast area will still be in a NW flow
aloft, but similar to Wed, large scale convective systems should
miss our forecast area as they pass just to our N. Will allow for a
little further southward advancement than model consensus would
indicate with a slight chance for late night/early Fri morning
thunderstorms as far S as a FLO to ILM line.

Otherwise, heat and humidity will make it feel more uncomfortable
than recent days. Although the high temp today will be in the mid
and upper 90s, it will feel as if it were near 100 to about 102
degrees during peak heating. High temps along the immediate coast
will be in the upper 80s to lower 90s. A SW breeze of 10 to 20 mph
will gust to about 25 mph with the strongest wind gusts at the
beaches.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 315 AM Thursday...The most uncomfortable day of the week is
expected Fri and we may see the heat index near 105 for an hour two.
The highest probability for this will be across inland South
Carolina. Highs on Fri will be mainly in the mid 90s although a few
upper 90s will be possible inland. Humidity levels will be higher on
Fri than on Thu, thus making it just that much more uncomfortable
for most.

High heat and increasing columnar moisture will combine with
increasing instability and frontal lift/convergence for the
development of scattered to numerous showers and thunderstorms. A
weak upper level disturbance is also expected to move across the
area around the time of peak heating Fri. Strong thunderstorms are
expected and there is a risk for severe weather to include damaging
winds and some hail. SPC continues to include the area in a slight
risk for severe weather Fri and Fri night.

A slow moving cold front to our N will struggle to advance southward
as it encounters resistance due to the strong ridging in place.
However, this ridging is expected to retreat westward in time, thus
allowing the front to make it through the entire forecast area. The
front should reach the northernmost portions of the area very late
Fri night, but the front may not clear our southernmost communities
until Sat eve.

Still a threat for some shower and thunderstorm activity on Sat as
the dry air will be slow to arrive with the front still moving
slowly through the area. Highs on Sat will be in the upper 80s to
lower 90s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...The mid level pattern starts out fairly
nondescript Sunday and Monday with heights falling Tuesday and
evolving into a decent trough by the end of the period. The
surface pressure pattern will be reflective of the mid level
pattern with high pressure Sunday and Monday giving way to the
Piedmont trough and eventually a front stalling in the area by
early Thursday. Regarding pops, the GFS is already showing some
sea breeze activity Sunday and Monday while Tuesday and Wednesday
should be fairly unsettled. We are advertising slight chance pops
Monday and chance values Tuesday and Wednesday. The best chances
will be the afternoon and evening hours but this time of year all
hours of the day or night are fair game. The temperature forecast
offers little drama, with readings generally a degree or two above
climatology, especially beyond Sunday.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 06Z...High confidence in VFR conditions continuing.
Thunderstorms will remain N of the terminals as they weaken
through sunrise. The terminals will get clipped by scattered mid
and high clouds through 12z.

Moderate southwest flow at the surface will keep fog at bay.
Continued southwest flow on Thursday with isolated convection
expected after max heating.

Extended Outlook...Scattered showers and thunderstorms Friday and
Saturday. Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 315 AM Thursday...The Piedmont trough will be prevalent again
today as a cold front approaches from the N. The seabreeze will be
pinned to the coast. The pressure gradient will be sufficiently
tight with nocturnal jetting on the order of 35 kt. Thus, have
raised a Small Craft Advisory for this afternoon and through 12z
Fri. SW winds will be up to 20 to 25 kt with seas building to 4 to 6
ft.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 315 AM Thursday...A cold front will be nearing from the N on
Fri, but it will be a very slow mover as it bumps the ridge of high
pressure in place. Consequently, the front will take its time
progressing southward. Currently, we expect SW winds will begin to
shift to the N across the northernmost waters Sat morning. The front
may not clear the southern waters til late Sat night. In the wake of
the front, there will be a surge as ENE to NE winds increase to near
15 kt. The strongest winds this period will be while winds are still
from the SW Fri and Fri eve, 15 to 20 kt. Seas will be highest Fri
morning, up to 4 to 6 ft, then subsiding through the period. We
expect scattered to numerous showers and thunderstorms with the best
coverage Fri night. Some storms may produce strong to damaging wind
gusts late Fri and Fri night.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 315 AM Thursday...High pressure will keep a very modest northeast
flow of around ten knots over the waters Sunday. As a more return
flow develops into Monday, winds become lighter with the direction
mainly east, southeast. Seas will be 1-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 8 AM EDT
     Friday for AMZ250-252-254-256.

&&

SYNOPSIS...SHK
NEAR TERM...RJD
SHORT TERM...RJD
LONG TERM...SHK
AVIATION...RJD/DL
Hazardous weather outlook, Jun 22, 6:51 PM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
651 PM EDT WED JUN 22 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-232300-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
651 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES WILL BE NEAR 100 THURSDAY AFTERNOON AND 100 TO
104 DEGREES FRIDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-232300-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
651 PM EDT WED JUN 22 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES FRIDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ256-232300-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
651 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE THURSDAY AFTERNOON AND
NIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-232300-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
651 PM EDT WED JUN 22 2016

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE THURSDAY AFTERNOON AND
NIGHT.

STRONG THUNDERSTORMS POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.